Skip to main content
Kent Academic Repository

Horofunction compactifications and duality

Lemmens, Bas, Power, Kieran (2023) Horofunction compactifications and duality. Journal of Geometric Analysis, 33 (5). pp. 1-57. ISSN 1050-6926. E-ISSN 1559-002X. (doi:10.1007/s12220-023-01205-0) (KAR id:99963)

This is the latest version of this item.


We study the global topology of the horofunction compactification of smooth manifolds with a Finsler distance. The main goal is to show, for certain classes of these spaces, that the horofunction compactification is naturally homeomorphic to the closed unit ball of the dual norm of the norm in the tangent space (at the base point) that generates the Finsler distance. We construct explicit homeomorphisms for a variety of spaces in three settings: bounded convex domains in ℂ^n with the Kobayashi distance, Hilbert geometries, and finite dimensional normed spaces. For the spaces under consideration, the horofunction boundary has an intrinsic partition into so called parts. The natural connection with the dual norm arises through the fact that the homeomorphism maps each part in the horofunction boundary onto the relative interior of a boundary face of the dual unit ball. For normed spaces the connection between the global topology of the horofunction boundary and the dual norm was suggested by Kapovich and Leeb. We confirm this connection for Euclidean Jordan algebras equipped with the spectral norm.

Item Type: Article
DOI/Identification number: 10.1007/s12220-023-01205-0
Additional information: For the purpose of open access, the author has applied a CC BY public copyright licence (where permitted by UKRI, an Open Government Licence or CC BY ND public copyright licence may be used instead) to any Author Accepted Manuscript version arising
Uncontrolled keywords: horofunction compactification; Finsler distance
Subjects: Q Science > QA Mathematics (inc Computing science) > QA299 Analysis, Calculus
Q Science > QA Mathematics (inc Computing science) > QA440 Geometry
Divisions: Divisions > Division of Computing, Engineering and Mathematical Sciences > School of Mathematics, Statistics and Actuarial Science
Depositing User: Bas Lemmens
Date Deposited: 09 Feb 2023 09:43 UTC
Last Modified: 04 Mar 2024 16:58 UTC
Resource URI: (The current URI for this page, for reference purposes)

Available versions of this item

University of Kent Author Information

  • Depositors only (login required):

Total unique views for this document in KAR since July 2020. For more details click on the image.